Existence and regularity of partially revealing rational expectations equilibrium in finite economies

Alessandro Citanna, Antonio Villanacci

Research output: Contribution to journalArticle

Abstract

We consider an incomplete financial market exchange economy with nominal assets and a finite number of traders, goods, states and signals. In this framework, we prove the existence and regularity of rational expectations equilibria for any informational structure derived from prices. We provide a proof that completes the characterization of existence of equilibrium in these economies, in the following sense: while Polemarchakis and Siconolfi [Polemarchakis, H., Siconolfi, P., 1993. Asset markets and the information revealed by prices. Economic Theory, Vol. 3, pp. 645-661.] show existence only of fully nonrevealing equilibrium, and Rahi [Rahi, R., 1995. Partially revealing rational expectations equilibria with nominal assets. Journal of Mathematical Economics, Vol. 24, pp. 137-146.] finds partially revealing equilibria for all economies satisfying a restrictive condition on the traders' equilibrium information structure, we dispense with Rahi's condition, and offer a strategy of proof that applies directly to all cases of revelation. Our proof of existence is based on homotopy methods. Given the way we construct our proof, we can easily link the asymmetric information model to the linear restricted participation models. We show how to apply the "Cass trick" in asymmetric information economies to control for asset prices, even if all agents are restricted, that is, partially informed.

Original languageEnglish (US)
Pages (from-to)1-26
Number of pages26
JournalJournal of Mathematical Economics
Volume34
Issue number1
DOIs
StatePublished - Jan 1 2000

Fingerprint

Rational Expectations
Regularity
Economics
Asymmetric Information
Categorical or nominal
Exchange Economy
Homotopy Method
Incomplete Markets
Information Structure
Financial Markets
Rational expectations equilibrium
Traders
Asymmetric information
Assets
Model
Financial markets

Keywords

  • D52
  • D60
  • D82
  • Equilibrium
  • Finite economies
  • Proof of existence

ASJC Scopus subject areas

  • Economics and Econometrics
  • Applied Mathematics

Cite this

Existence and regularity of partially revealing rational expectations equilibrium in finite economies. / Citanna, Alessandro; Villanacci, Antonio.

In: Journal of Mathematical Economics, Vol. 34, No. 1, 01.01.2000, p. 1-26.

Research output: Contribution to journalArticle

@article{ba68ea299eea49c7aebbbd74bdf68af0,
title = "Existence and regularity of partially revealing rational expectations equilibrium in finite economies",
abstract = "We consider an incomplete financial market exchange economy with nominal assets and a finite number of traders, goods, states and signals. In this framework, we prove the existence and regularity of rational expectations equilibria for any informational structure derived from prices. We provide a proof that completes the characterization of existence of equilibrium in these economies, in the following sense: while Polemarchakis and Siconolfi [Polemarchakis, H., Siconolfi, P., 1993. Asset markets and the information revealed by prices. Economic Theory, Vol. 3, pp. 645-661.] show existence only of fully nonrevealing equilibrium, and Rahi [Rahi, R., 1995. Partially revealing rational expectations equilibria with nominal assets. Journal of Mathematical Economics, Vol. 24, pp. 137-146.] finds partially revealing equilibria for all economies satisfying a restrictive condition on the traders' equilibrium information structure, we dispense with Rahi's condition, and offer a strategy of proof that applies directly to all cases of revelation. Our proof of existence is based on homotopy methods. Given the way we construct our proof, we can easily link the asymmetric information model to the linear restricted participation models. We show how to apply the {"}Cass trick{"} in asymmetric information economies to control for asset prices, even if all agents are restricted, that is, partially informed.",
keywords = "D52, D60, D82, Equilibrium, Finite economies, Proof of existence",
author = "Alessandro Citanna and Antonio Villanacci",
year = "2000",
month = "1",
day = "1",
doi = "10.1016/S0304-4068(99)00042-7",
language = "English (US)",
volume = "34",
pages = "1--26",
journal = "Journal of Mathematical Economics",
issn = "0304-4068",
publisher = "Elsevier",
number = "1",

}

TY - JOUR

T1 - Existence and regularity of partially revealing rational expectations equilibrium in finite economies

AU - Citanna, Alessandro

AU - Villanacci, Antonio

PY - 2000/1/1

Y1 - 2000/1/1

N2 - We consider an incomplete financial market exchange economy with nominal assets and a finite number of traders, goods, states and signals. In this framework, we prove the existence and regularity of rational expectations equilibria for any informational structure derived from prices. We provide a proof that completes the characterization of existence of equilibrium in these economies, in the following sense: while Polemarchakis and Siconolfi [Polemarchakis, H., Siconolfi, P., 1993. Asset markets and the information revealed by prices. Economic Theory, Vol. 3, pp. 645-661.] show existence only of fully nonrevealing equilibrium, and Rahi [Rahi, R., 1995. Partially revealing rational expectations equilibria with nominal assets. Journal of Mathematical Economics, Vol. 24, pp. 137-146.] finds partially revealing equilibria for all economies satisfying a restrictive condition on the traders' equilibrium information structure, we dispense with Rahi's condition, and offer a strategy of proof that applies directly to all cases of revelation. Our proof of existence is based on homotopy methods. Given the way we construct our proof, we can easily link the asymmetric information model to the linear restricted participation models. We show how to apply the "Cass trick" in asymmetric information economies to control for asset prices, even if all agents are restricted, that is, partially informed.

AB - We consider an incomplete financial market exchange economy with nominal assets and a finite number of traders, goods, states and signals. In this framework, we prove the existence and regularity of rational expectations equilibria for any informational structure derived from prices. We provide a proof that completes the characterization of existence of equilibrium in these economies, in the following sense: while Polemarchakis and Siconolfi [Polemarchakis, H., Siconolfi, P., 1993. Asset markets and the information revealed by prices. Economic Theory, Vol. 3, pp. 645-661.] show existence only of fully nonrevealing equilibrium, and Rahi [Rahi, R., 1995. Partially revealing rational expectations equilibria with nominal assets. Journal of Mathematical Economics, Vol. 24, pp. 137-146.] finds partially revealing equilibria for all economies satisfying a restrictive condition on the traders' equilibrium information structure, we dispense with Rahi's condition, and offer a strategy of proof that applies directly to all cases of revelation. Our proof of existence is based on homotopy methods. Given the way we construct our proof, we can easily link the asymmetric information model to the linear restricted participation models. We show how to apply the "Cass trick" in asymmetric information economies to control for asset prices, even if all agents are restricted, that is, partially informed.

KW - D52

KW - D60

KW - D82

KW - Equilibrium

KW - Finite economies

KW - Proof of existence

UR - http://www.scopus.com/inward/record.url?scp=0041708191&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0041708191&partnerID=8YFLogxK

U2 - 10.1016/S0304-4068(99)00042-7

DO - 10.1016/S0304-4068(99)00042-7

M3 - Article

VL - 34

SP - 1

EP - 26

JO - Journal of Mathematical Economics

JF - Journal of Mathematical Economics

SN - 0304-4068

IS - 1

ER -